Hello everyone, am new here, so I guess many of you know lots that I am just learning, only found out a couple of months ago that I have PMG so still on early high doses of steroids, wow. How I hate those tablets already, I have had various things done, temperal biopsy, and a brain scan because nothing seems to take the pains away, nothing was found, so now have been told I have to have a EMG scan fed up with the side effects of the steroids, and looking like a hamster, the night sweats, and my mood swings, does this get any easier with time, am feeling like a pin cushion, all these tests, and appointments

8 Replies

  • I think we need a bit more information, eastender. Is the pain you have now the same pain as when you were diagnosed? or a different pain? And what dose of Prednisolone were you started on and has that changed at all?

    When steroids are first taken it's generally accepted that there will be at least a 70% reduction in pain within a short time - 24 - 72hrs. While there will always be those who are atypical this is such a common reaction that it more or less confirms diagnosis. Did you not get any relief at all to begin with?

    As you have had a temporal biopsy done it would seem that you were presenting with at least some symptoms of GCA, what was the result of the biopsy?

    None of us love steroids, but most of us put up with them due to the incredible pain relief they bring by damping down the PMR inflammation. If you are not getting this result perhaps your doctors need to think again?

  • Thank you for your reply, I was diagnosed in April and put on 60 mg a day, of prednisolone and yes in a very short time they did help my upper arm pains and shoulder pains, but leg pains and temporal pains bit like electric shocks continued, and still do, have been slowly reducing steroids, by one 5mg tablet a week, as directed by rheumatologist, now down to 40mg a day, I am also on tramadol, omeprazole, alendronic acid, calcium, and propranolol because my blood pressure goes up to high,, my foot and ankle swell up so it's very painful to walk on, most of the severe pains I get are on the left side of my body now, think that's why they are going to do a EMG scan, I had a brain scan and all came back clear, I also suffer with really bad cramps, since taking these medications, cramp in my neck, forearms, calves, feet, and hands,

  • Steroids can cause fluid retention and I think you should look at some of the reports/side effects about AA. Have you had a Dexa scan which showed a need for this? I think, with all the other stuff they are doing, a Dexa wouldn't be too much to ask for and if there is no need for the AA then you should be able to stop it. You could also ask for a Vitamin D test - if that is low it can also cause muscle pain.

    I'm also on Tramadol and Calcium and vit D tabs but I take Lansoprazole instead of Omeprazole which didn't agree with me at all. I also had high blood pressure at the higher doses of Pred, but it goes back to normal as the dose reduces.

    Your rheumatologist seems perhaps to be reducing the doses a little too fast - this can also cause muscle pain (withdrawal symptoms). If none of these measures help the cramping then you could take a magnesium supplement - they do help me.

    I do hope you can get some relief soon. PMR and GCA are not fun games to play.

  • No not had a Dexa scan, not heard of that yet, think your right about AA I am starting to dread Sundays as that's when I take my AA, it makes me feel very unwell, because I am just starting out on all of this treatment, I am just going along with what I am told to do, I find all this very daunting, before being told I had PMR I was being treated for neuralgia, and having hydrocortisone injections for upper arm and shoulder pains, is it safe to just stop taking AA, or should I be asking for a replacement. I know I go through withdrawal for a few days when my steroid go down, for about 3/4 days I am not nice to be around, and feel very negative, then by the time it evens itself out again, I have to reduce again, my doctor said reduce them one a week then I go to rheumatologist, and he says no, and put them back up again, wish they would make there mind up, before I loose mine,

    I thank you for taking the time to help me, by answering these questions, as I feel a bit out of my depth with all this,

  • A DEXA scan is the bone scan to see if you have osteoporosis or osteopenia which is the pre-osteoporosis stage. The AA is a bone protector and at one time they were all handed out along with the prescription for steroids whether you needed them or not. If it is really making you feel unwell all I can say is that I would just stop taking it until a Dexa has been done and then ask for something else - there are others out there.

    The thinking on these bone protector meds has changed fairly recently so it may be that your Rheumy is not quite up to speed on it now.

    I feel that you should be following the instructions given to you by your Rheumy - after all he is (presumably) a specialist whereas a doctor knows a little about a lot of medical conditions. If your doctor doesn't like it, maybe you could see another in your surgery? Doctors are used to using steroids for short term conditions like infections, but unfortunately PMR isn't a short term condition.

  • Yes I totally agree with you, and I do take more notice of the rheumatologist, as he seems to know what he is talking about, and takes the time to explain as much as he can, when I see him, my doctor at the surgery, just complains about how much I am costing, I will ask about the bone density test, next week when I see him,

    I can deal with the condition I have, with help of course, but the side effects of all these meds, sometimes seems to be worse that the condition, I know I am just on the first steps of all this, and in time things might even themselves out a bit,

    No one has sat and told me a lot, because they keep saying what till we get results of next test, all they say is I have defiantly got PMR, but they can't say why I am still having bad temporal pains, and leg pains, I think that's why they are going to give me the EMG scan, since having the biopsy that side of my face has been numb, like the numbness you get after a dentist has injected your gums,

    I think I need to be a bit more patient, and see what happens, but it is frustrating at times, two steps forward one back,

    I have decided not to take my AA tomorrow, maybe I will have a better day or two

  • Eastender

    "my doctor at the surgery, just complains about how much I am costing" - I'm shocked at that statement being made by your Dr and I would switch to someone more compassionate if it was me. I thought Doctors were there to make us feel better!

    I hope you can have a DEXA scan soon to see whether your bones are in need of the bone protection drugs such as AA. If the steroids are going to cause a problem with your bones it usually happens in the first few months of treatment, so at least by having a DEXA done now you will have a baseline figure to work on. I commenced on 40mg of steroids for PMR and GCA but was never prescribed Alendronic Acid or any other bone medication (GP thought Rheumy had put me on it, and vice versa!). With hindsight I think I had a lucky escape. After a few years I did develop osteopenia (the pre-osteoporosis stage but I guess that could just as easily be due to my advancing years as to the steroids! It is worth including plenty of bone-protecting foods in your diet, including oily fish and plenty of calcium. Also, you need to ask for a Vitamin D blood test and if deficient you should be prescribed a Vit D supplement - the Vit D helps more calcium from our diet to be absorbed into our bones.

    I sympathise with the leg cramps - I too developed these whilst on steroids and they have continued post-steroids. Apparently they can be caused by a deficiency in magnesium and I'm intending asking for a blood test to see if I need to take a magnesium supplement.

  • Yes your right about my doctor complaining, the trouble is I live in a very small village in Devon, so not a lot of chance to change doctors, unless I travel another 15 miles, and they wouldn't.take me as I would be out of the area,

    It doesn't bother me that he is a miserable devil, he is like that with everyone, I mostly ignore his comments and rely on the hospital doctors to see that I get what I need,

    Not had a dexa scan never heard of it till I joined this site yesterday, so I will be asking the rheumatologist next time I see him, I have been booked in to have a EMG scan, because, steroids only help control upper body pains, still got bad leg,feet, and temporal pains, which nothing seems to help,

    I didn't. Take my AA this morning, I dread Sunday coming around as that's the day I usually take them, then I do seem to suffer dizzy turns, light headed ness ,and have fallen over twice, badly bruising myself, hope that stops soon

    Thanks for contacting me, I am finding talking to people on here very helpful, I have learned a lot, since joining, yesterday, and it's made me feel more positive, and not like I am the only one

You may also like...